Nebraska, 2017

Hail in Nebraska, June 26, 2017

June 26, 2017 · NWS GID · 1 event in 1 county or zone

Scattered thunderstorms developed right around midday along a surface frontal boundary on this Monday. This frontal boundary extended across Nebraska, roughly along Interstate 80, separating dew points in the 30s and 40s over northern Nebraska from 50s and lower 60s across the south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$150,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Scattered thunderstorms developed right around midday along a surface frontal boundary on this Monday. This frontal boundary extended across Nebraska, roughly along Interstate 80, separating dew points in the 30s and 40s over northern Nebraska from 50s and lower 60s across the south. Aloft, these storms were driven by yet another in a series of shortwave disturbances crossing the region in northwesterly flow. A storm splitting from a cluster moving into Dawson County took a more southerly track, moving through Gosper and Furnas counties. Able to tap into the 500-1000 j/kg of CAPE available, this storm managed to drop half dollar to golf ball size hail in the town of Holbrook in Furnas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 26, 11:30 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 26, 11:30 AM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1230 PM CDT Mon Jun 26 2017

.UPDATE...
Issued at 1038 AM CDT Mon Jun 26 2017

We cont to see a sct shwrs continuing to form between LBF and BBW
with movement SE into our Neb counties. There have been a couple
rumbles of thunder.

These shwrs are forming ahead of a weak cool front in an area of
850-700 mb fgen...on the NE fringe of a tongue of high-quality
moisture. The latest HRRR/HRRRX runs indicate a few late
afternoon tstms will result in this corridor...but by that time
the area of lift should extend from roughly IML-MCK-MHK-MCI (SW
Neb into NE KS). So this should mostly be a show from Neb Hwy 136
into N-cntrl KS.

After examining the 09Z SREF and 13Z RAP...agree with assessment
from the mid shift with some low-end svr hail possible from fairly
low-top tstms with EL 30-35K ft. Damaging winds can't be ruled out
but it won't be the main concern. Hodographs will be
unidirectional from the NW. It's possible we could see some
supercell structures...and possibly even a storm split or two.

Any meso's and we could be a little low in our hail assessment.

Storm movement will be SE 30-35 kts.

We will be warning on 50 dBZ up to 28K as long as 60 dBZ makes it
up to 21K.

&&

.SHORT TERM...(Today and tonight)
Issued at 218 AM CDT Mon Jun 26 2017

Another cool surface area of high pressure will slide south
southeast today out of the Dakotas and into Iowa by tonight. The
upper flow pattern continues to be a messy northwest flow regime,
with weak mid level disturbances and moisture resulting in
generally isolated areas of light precipitation. This will again
be the case today in what will be yet another cooler than normal
late June day with isolated showers and weak thunderstorms around
the area. Most areas will see little if any rainfall, but a few
areas that can catch an actual thunderstorm may be able to pick up
0.25 to 0.50 inches today. Although no area is currently
expecting a good chance of rain, Nebraska zones will likely be the
slightly more favored area for catching a shower this morning
into early this afternoon with the better chances for rain
slipping south into north central Kansas by late afternoon and
evening.

Thunderstorm potential...Instability will be higher today than in
recent days, but still not overly high. MLCAPE values could climb
to around 1000 J/KG along I-80 around noon with this higher
instability axis slipping south into Kansas by late afternoon.
Deep layer 0-6 km shear values will likely be in the 45 to 50 kt
range. The instability will be the limiting factor for severe
weather for any storms that do form and most models generate at
least a few isolated storms. Given the strong shear and at least
marginal instability believe that a few marginally severe
thunderstorms are not out of the question this afternoon primarily
along and south of I-80, but not expecting anything too
widespread. The primary storm threat will be quarter size hail.

.LONG TERM...(Tuesday through Sunday)
Issued at 218 AM CDT Mon Jun 26 2017

Tuesday:
The long-term forecast starts out warmer and breezy on Tuesday as
southerly flow increases ahead of the next shortwave that is
forecast to impact the area later in the evening/overnight. The
current forecast is for 20-30 MPH sustained winds with gusts to
around 35 MPH, especially along and west of Highway 281. That
said, GFS soundings indicate that some of these locations could
gust to near 40 MPH. Therefore, don't be surprised if this
forecast increases in upcoming packages if these trends continue.

Chances for thunderstorms and beneficial rain return late Tuesday
evening into the overnight associated with a shortwave moving
into the area. My current expectation is for thunderstorms to
develop across western Nebraska during the late afternoon and
evening, eventually reaching central Nebraska and north-central
Kansas around the 9PM to 12AM timeframe. With elevated instability
on the order of 1500-2000 J/kg, some of these storms could be
severe. Some large hail is possible, but the main threat may end
up being damaging winds as storms organize into bowing segments
and propagate southeastward into a 50-60kt low-level jet.

Wednesday:
Storms should clear the area Wednesday morning, but redevelopment
is possible during the afternoon and evening as high temperatures
approach 90 degrees. Most activity should remain confined to the
the vicinity of a cold front across the southeastern third of the
CWA. Again, these storms could be strong to severe, although the
highest threat appears to be centered just to our east, stretching
from central Kansas to central Iowa.

Thursday:
A warm front is expected to lift back through the area on
Thursday before another shortwave moves through the area Thursday
evening. While details are still pretty fuzzy, it appears that the
timing of this wave and the available moisture/instability will
be conducive to another round of strong to severe storms and
potentially beneficial rain.

Friday-Sunday:
Friday should remain mostly dry, and will be cooler than the
preceding couple days with highs in the low to mid 80s. Late
Friday night into Saturday morning, there is a chance for a few
showers or storms associated with an upper low dropping south
towards the area. Instability looks pretty limited, so the severe
threat is quite low. In fact, it may end up being just showers
without any thunder. That said, I'd like to see some consistency
on this trend before removing thunder from the forecast.

Slight precipitation chances and near-normal temperatures
continue through the weekend with an unsettled upper level
pattern.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday)
Issued at 1230 PM CDT Mon Jun 26 2017

Significant Wx: Cold frontal passage this afternoon with WSHFT to
NE.

This Afternoon: VFR with current 2500-3000 ft stratocu gradually
lifting to 5-6K ft. Lgt NW winds become NE 10-15 kts with an
occasional gust close to 20 kts possible. Confidence: High

Tonight: VFR SKC initially then mid-lvl altocu invade after
midnight around 8K ft. Lgt NE winds become SE. Confidence: Medium

Tue thru 18Z: VFR with SCT-BKN altocu around 8K ft. SE winds
become SSE and increase 18-28 kts by 18Z. Confidence: Medium

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...Kelley
SHORT TERM...Wesely
LONG TERM...Mangels
AVIATION...Kelley
Hazardous weather outlook, Jun 26, 2:17 AM CST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
317 AM CDT Mon Jun 26 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
270830-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
317 AM CDT Mon Jun 26 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible across the outlook area. A few low
end severe thunderstorms may be found this afternoon and evening
generally south of Interstate 80 with the primary threats being
hail to the size of quarters and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Chances for thunderstorms return late Tuesday evening into the
overnight. These storms could be strong to severe with large hail
and damaging wind gusts.

Thunderstorms are possible through the afternoon and evening on both
Wednesday and Thursday. Although details remain uncertain, there is
a threat for severe storms during both of these timeframes.

Off and on chances for thunderstorms continue through the late
week into the weekend, although the threat for severe weather
appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening south
of Interstate 80.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely/Mangels

In the hours before

Special weather statement, Jun 26, 12:09 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Hastings NE
109 PM CDT MON JUN 26 2017

NEZ072-082-261830-
Gosper NE-Furnas NE-
109 PM CDT MON JUN 26 2017

...Strong Thunderstorm Just Northwest of Gosper and Furnas
Counties...

At 107 PM CDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Eustis, or 20 miles east of Curtis,
moving southeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cambridge, Arapahoe and Holbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4035 10010 4044 10009 4044 9998 4067 9998
      4038 9965 4017 10014 4035 10019
TIME...MOT...LOC 1807Z 323DEG 26KT 4064 10012

Kelley

The radar

The Grand Island radar (KUEX), 134 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Furnas

When
June 26, 12:57 PM CST to 1:02 PM CST
Where
Furnas County, Holbrook
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$150,000
Reported by
Public
Coordinates
40.300, -100.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703757.